Affordable Access

Publisher Website

Pediatric Case of Accidental Oral Overdose of Methotrexate

Authors
Journal
Annals of Emergency Medicine
0196-0644
Publisher
Elsevier
Publication Date
Volume
34
Issue
1
Identifiers
DOI: 10.1016/s0196-0644(99)70279-9
Disciplines
  • Biology
  • Medicine

Abstract

Abstract Methotrexate is a chemotherapy antimetabolite, folic acid antagonist, that inhibits the enzyme dihydrofolate reductase resulting in decreased levels of tetrahydrofolate in the cells. This in turn blocks synthesis of thymidylate, a nucleotide necessary for DNA synthesis. It is readily absorbed from the gastrointestinal tract. Toxicity from overdose can affect multiple organ systems including bone marrow, liver, intestinal tract, kidneys, lungs, skin, and blood vessels, resulting in death in severe cases. Methotrexate is widely used to treat neoplastic disease, dermatologic disorders (psoriasis), and rheumatologic disorders (severe rheumatoid arthritis). As its indications for use increase, more accidental overdoses can be expected. We present the treatment and clinical course of one such case, that of a 2-year-old who accidentally took her grandmother’s arthritis pills. Her initial serum level was 10 times greater than that needed to cause toxicity. She was treated with gastric lavage, activated charcoal, leucovorin rescue, and ICU admission. Her clinical course was unremarkable, and the only evidence of toxicity was a mild elevation in a liver-associated enzyme that resolved without any clinical sequela. Leucovorin at a dose equal to or greater than the possible ingestion should be given as soon as possible in methotrexate overdoses. [Gibbon BN, Manthey DE: Pediatric case of accidental oral overdose of methotrexate. Ann Emerg Med July 1999;34:98-100.]

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

Pediatric case of accidental oral overdose of meth...

on Annals of Emergency Medicine July 1999

Accidental methotrexate overdose.

on The Journal of the Association... June 1999

Re: Treatment of accidental intrathecal methotrexa...

on JNCI Journal of the National C... Apr 20, 2005
More articles like this..